Antipsychotic Drugs Linked to Pneumonia in Elderly
Mechanism unclear, but nursing home study says risk greatest week after meds begin
TUESDAY, April 22, 2008 (HealthDay News) -- Nursing home patients who take antipsychotic drugs are 60 percent more likely to develop pneumonia in the short term than those who don't take the drugs, a new study shows.
The risk is greatest during the first week after patients start taking the medications and gradually decreases, say Dutch researchers.
"The risk of developing pneumonia is not associated with long-term use, but is the highest shortly after starting the drug," said study authors Dr. Rob van Marum and Dr. Wilma Knol. They warned that "all antipsychotic drugs may be associated with pneumonia in elderly patients."
This is the first study to show an association between pneumonia risk and the use of antipsychotic drugs, which are frequently used to treat psychosis and behavioral problems in elderly patients with dementia and delirium.
The study was published in the current issue of the Journal of the American Geriatrics Society.
More research is needed to identify the underlying mechanism behind this association, said the researchers, who added that doctors should monitor elderly patients for signs of sedation after they start taking antipsychotic drugs and should carefully weigh the possible risks before they prescribe antipsychotic drugs for elderly patients.
Up to 40 percent of nursing home residents may be prescribed antipsychotics, according to the study authors. They noted that, in more than half of those cases, antipsychotics are prescribed for inappropriate reasons. The drugs are often used to treat behavioral problems in dementia patients, but evidence shows these drugs have limited effectiveness in these patients.
In addition, recent research has shown that the use of antipsychotic drugs in elderly patients is associated with an increased risk of illness and death.
The American College of Physicians has more about antipsychotic drug use and death in dementia patients.